When foreign bodies get into the human body, the immune system activates and tries to neutralize their action and withdraw them. In some cases, this reaction may occur on medications.
The allergy to penicillin does not depend on the age and may worsen or even disappear with time. When an acute reaction to this drug occurs, the likelihood of allergic reactions to other antibiotics increases.
Allergy to penicillin - what is it?
This antibiotic was invented one of the first, therefore has a complex structure and a high molecular weight. Because of this, it has a negative impact on humans, despite the rather high efficiency.
If you are allergic to penicillin, you can use drugs from another group of antibiotics, of course, after consulting a qualified specialist. If we consider that the probability of an allergic reaction to penicillin reaches 29%, then the possibility of alternative treatment is a real way out of the situation.
However, changes in health after taking this antibiotic are not always a manifestation of allergies. Sometimes this is an individual reaction of the body - side effects of the drug. In most cases, they pass independently, without medical intervention.
An allergic reaction can occur in two stages:
- smoothed reaction;
- stormy reaction.
In the first case, the symptoms develop gradually and worsen if you continue to take the substance that causes allergies. In the second case, immediate medical attention is required.
In order not to bring to an emergency medical intervention, it is necessary to inform the attending physician of all changes in health after taking the drug. An allergic reaction to penicillin can trigger the onset of intolerance to other antibiotics.
For example, if a person is allergic to penicillin, ceftriaxone may cause a similar reaction. Such facts must necessarily be taken into account when prescribing a course of treatment.
The main causes of allergies
The main reason is the specific reaction of the immune system, so the allergy to penicillin is very dangerous. In addition, some factors can contribute to its development, among them:
- Weakened immunity.
- Hypersensitivity to different allergens.
- Use the drug when there is already another allergic reaction.
Also, it is worth taking a cautious approach to the use of penicillin, if previously it had a non-standard reaction. In such cases, specialists recommend preliminary skin tests and based on the results to make decisions.
Symptoms of an allergy
The problem is that the symptoms of allergy to penicillin do not appear with the first use of the drug. Immunity needs some time to "understand" whether proteins are foreign and how they react.
Symptomatics can be either localized or systemic. If in the first case the changes can be observed only in a separate organ or group of organs, in the second case they affect the whole organism.
The strength of the reaction depends on the sensitivity to the allergen. If the allergic reaction is violent, then quite a very small amount of an allergic substance is quite enough.
Conversely, if the sensitivity is very weak, then it will take just an impressive dose, so that at least some symptoms appear. The most common manifestations are:
- The rash of the most diverse species occurs most often.
- Jaundice. As a result of the breakdown of red blood cells, the color of the skin changes.
- Edema. Usually affects mucous membranes and soft tissues.
- Anaphylactic shock.
Usually a rash on the skin is accompanied by a strong enough itch. In rare cases, the formation of blisters, accompanied by exfoliation of the epidermis.
There may be an allergic reaction with edema or epidermal necrolysis, which can lead to death.
For the disappearance of symptoms it is necessary to stop using penicillin. With repeated use of antibiotic a negative reaction is observed almost always.
When the first signs of an allergy occur, stop taking penicillin immediately. The nature of further action will depend on the response to the drug.
If the allergy is mild, then it is enough to take certain drugs: "Fexofenadine", "Loratadine" with oral intake and "Suprastil" or "Tavegil" intramuscularly.
If the allergic reaction is accompanied by anaphylactic shock or Quinck's puffiness, then it is necessary to introduce "Epinephrine" very quickly. In case of his absence, you can use "Dexamethasone" or "Prednisolone".
When rashes appear, you can use an anti-inflammatory ointment. If it does not help or if the rash is worse, you should consult a specialist.
If necessary, administer an antibiotic intramuscularly or intravenously, this should be done by a medical professional in the hospital. In addition, after the injection, a minimum of 30 minutes should be left under medical supervision. This is due to the possibility of allergic reactions in severe form after the injection.
If there is an allergy to penicillin, treatment can be done at home, but one should take very close attention to the slightest changes in health. Any deterioration should be noted and should be reported to the attending physician.
If a person is allergic to penicillin, what to replace it - this is quite an adequate question. Experts usually just choose drugs from another group. It is not recommended to make a choice on your own, because you can seriously aggravate the situation.
Today, quite a lot of drugs that can fully replace the antibiotic penicillin group. For example, amoxicillin with allergies to penicillin shows good results. In some cases, antibacterial therapy may additionally be required.
Allergies in children
The allergy to penicillin in a child is accompanied by almost the same symptoms as in adults. Only in most cases it is rough and develops very quickly.
To minimize the possibility of an allergic reaction, you need:
- observe the dosage;
- number of injections;
- intervals between receptions.
When the first signs of high sensitivity to the drug appear, it is necessary to stop using it, and if the state of health worsens and the process flows to a serious stage, the ambulance should be called immediately.
When the rash appears after taking penicillin, the doctor gives recommendations and reports the drug, which will replace the antibiotic penicillin group.
When to see a doctor
Once a person notices unusual changes on his body or deterioration of health after taking an antibiotic, experts recommend not delaying and immediately go to the hospital. If there is an allergy to penicillin, the consequences can be very different, up to a lethal outcome.
Do not risk your own health and hope that everything goes by itself. Only an expert can correctly assess the situation and make the right decision.
When antibiotics are prescribed, an allergy to penicillin is quite common. Despite the fact that it can appear at every third, there are some factors that can significantly increase the probability of its appearance:
- the presence of allergies to other drugs;
- frequent use of penicillin or high doses;
- allergy to food and other types;
- high sensitivity to drugs from relatives;
- presence of certain types of diseases.
The only 100% method of prevention is not to take the drug. For this, it is worthwhile to follow certain recommendations of specialists:
- Tell the healthcare professional that there is an allergy to penicillin. If he does not ask, be sure to say this, and it is best to make sure that there is an appropriate entry in the medical records.
- Special bracelet. It is advisable to have such an accessory with you. It displays basic information about human health, including allergic reactions.
- To buy an autoinjector with adrenaline. It is especially important if the allergy is severe and can lead to unfortunate consequences. The injector is usually recommended by the attending physician. He must teach how to use it.
How to prepare for a doctor's appointment
If there is an allergic reaction to penicillin, then at the first visit of a specialist, he will ask quite a lot of questions. The accuracy and correctness of the diagnosis and course of treatment will depend on the quality and completeness of the answers.
To most accurately answer all the questions, you need to follow certain recommendations:
- Write down in detail what preparations and when taken. This is useful not only for allergies.
- If there were any consequences, you need to specify which ones.
- Symptoms and chronology of their appearance.
- Are there any other drugs taken besides the antibiotic.
- Whether the food additives and time of reception of preparations enter into a diet.
- The presence of diseases: chronic, genetic and other.
- Do all relatives have an allergy.
If you record immediately after the manifestation of a symptom, it does not take much time, and a family history should generally be at everyone in an accessible place. It will greatly simplify the work of most doctors in case of an emergency situation.